Alert archive / Maryland / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Mar 28, 2005, 4:32 PM EST for Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2005, 4:32 PM EST (21:32 UTC)
- Expired
- Mar 28, 2005, 7:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 412 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 282132
FFWLWX
MDC031-290030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EST MON MAR 28 2005
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN CENTRAL MARYLAND
* UNTIL 730 PM EST
* AT 432 PM EST...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
ALONG A LINE EXTENDING FROM POOLESVILLE TO BETHESDA...MOVING
NORTHEAST AT 10 MPH. RADAR INDICATES THAT ONE TO TWO INCHES OF RAIN
HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE
THROUGH 730 PM EST.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ASPEN HILL...BETHESDA...CHEVY CHASE...COLESVILLE...
DAMASCUS...GAITHERSBURG...GERMANTOWN...MONTGOMERY VILLAGE...NORTH
POTOMAC...OLNEY...POOLESVILLE...POTOMAC...ROCKVILLE AND BOYDS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3914 7746 3894 7712 3911 7693 3923 7707
3933 7720
$$
PELOQUIN/MANNING1 follow-up statement
000
WGUS71 KLWX 290035
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EST MON MAR 28 2005
MDC031-290041-
MONTGOMERY MD-
730 PM EST MON MAR 28 2005
...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY EXPIRES AT 730 PM EST...
SHOWERS AND THUNDERSTORMS THAT WERE PRODUCING HEAVY RAINFALL ACROSS
MONTGOMERY COUNTY HAVE EXITED THE AREA. A FEW AREAS OF HIGH WATER
REMAIN...HOWEVER WATER LEVELS WILL CONTINUE TO RECEDE THIS EVENING.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
TURN AROUND DONT DROWN. NEVER DRIVE A VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR
CAR TO CROSS SAFELY.
LAT...LON 3914 7746 3894 7712 3911 7693 3923 7707
3933 7720
$$
PELOQUINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 4:18 PM EST, 14 minutes earlier.
Area forecast discussion, Mar 28, 4:18 PM EST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 418 PM EST MON MAR 28 2005 .SHORT TERM (TONIGHT)... WATER VAPOR IMAGERY THROUGH 1930Z SHOWS UPPER LOW MOVING RAPIDLY EASTWARD ACROSS CENTRAL NC THIS AFTERNOON. 15Z RUC AND 12Z NAM SHOW A VORTMAX ROTATING AROUND THE UPPER LOW INTO SOUTHERN MD AND THE DELMARVA PENINSULA BETWEEN 18Z AND 21Z OVER AN AREA SOUTH OF THE WARM FRONT WITH DEWPOINTS IN THE UPPER 50S. HAVE INCLUDED SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN MD ZONES AND FAR SOUTHEASTERN VA. NAM BUFKIT SOUNDINGS SHOW CAPES BETWEEN 100 AND 200 J/KG AND 0 TO 6 KM SHEAR AROUND 50 KT. INSTABILITY APPEARS WEAK...BUT WITH COLD POOL ALOFT AND LEFT EXIT REGION OF H25 JET CROSSING THE REGION...THUNDERSTORMS WHICH FORM COULD PRODUCE SEVERE WINDS AND SMALL HAIL. MAIN SWATH OF RAIN WILL CONTINUE TO MOVE TO THE NORTHEAST OF THE CWA TONIGHT WITH A FEW LINGERING SHOWERS EXPECTED...AS A DEFORMATION ZONE TO THE NORTHWEST OF THE UPPER LOW PASSES ACROSS THE CWA FROM WEST TO EAST. UPPER LOW WILL TREK WELL OFF THE COAST TUESDAY...ALLOWING STRONG RIDGING ALOFT AND WEAK RIDGING AT THE SFC TO MOVE IN FROM THE WEST. WITH H85 TEMPERATURES BETWEEN 7 AND 9 C AND CLEARING RESULTING IN STRONG SUNSHINE...EXPECT HIGH TEMPERATURES TUESDAY TO BE NEAR NORMAL IN THE UPPER 50S TO LOWER 60S. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... FORECAST CHALLENGE OF THE DAY IS THE STRONG LOW EXPECTED TO ARRIVE ON FRIDAY AND LINGER IN THE AREA THROUGH THE WEEKEND. LEFT TUESDAY AND WEDNESDAY GRIDS UNTOUCHED AS PREVIOUS FORECAST CAPTURES WEAK RIDGING AFTER THE CURRENT SYSTEM EXITS. WILL BE SOME OF THE MOST SPRINGLIKE WEATHER THIS YEAR DURING THE MIDWEEK. SURFACE LOW STRENGTHENS TO OUR WEST ON THURSDAY... ASSOCIATED WITH A DEEP 500MB TROUGH AND A STRONG SURFACE COLD FRONT. CLOUDS FROM THE SYSTEM WILL BEGIN TO OVERSPREAD AREA ON THURSDAY. HAVE DROPPED TEMPS ON THURSDAY TO ACCOUNT FOR CLOUDINESS AND POSSIBLE SELY FLOW OFF THE COLD ATLANTIC AHEAD OF SYSTEM... BELIEVE THAT THOSE WILL OFFSET WARM SURGE AHEAD OF LOW SOMEWHAT. MODELS ARE NOT IN GREAT AGREEMENT REGARDING TIMING OF COLD FRONT PASSAGE OR TRACK OF SURFACE LOW. DID NOT GET CREATIVE WITH TIMING ONSET OF RAIN AT THIS POINT AND KEPT A CHANCE OF RAIN IN THE GRIDS ALL DAY FRIDAY AND SATURDAY. COULD SEE THUNDERSTORMS ON FRIDAY AFTERNOON DEPENDING ON TRACK AND TIMING OF LOW... THIS WILL NEED TO BE WATCHED MORE CLOSELY LATER THIS WEEK. GFS CUTS OFF THE SURFACE LOW AFTER IT PASSES THROUGH PA/NY AND KEEPS IT IN S QUEBEC THROUGH THE WEEKEND... AND 12Z UKMET KEEPS THE LOW OVER LAKE HURON THROUGH 12Z SUNDAY. CAN AT LEAST GLEAN FROM MODELS THAT THE WEEKEND STORM WILL NOT PASS THROUGH QUICKLY. INTRODUCED SLIGHT CHANCE POPS INTO EARLY SUNDAY TO REFLECT POSSIBILITY FOR UPPER LOW TO LINGER LONG ENOUGH TO REDEVELOP PRECIP. ALSO LOWERED GOING FORECAST TEMPS BY SEVERAL DEGREES FROM PREVIOUS FORECAST FOR FRIDAY THROUGH SUNDAY... DO NOT BELIEVE THAT ANYONE WILL GET FAR OUT OF (OR INTO) 50S WHEN 850 MB TEMPS ARE FLIRTING WITH 0C. NORTHWEST FLOW BEHIND THE WEEKEND SYSTEM WILL KEEP THE AREA ON THE COOL SIDE AT LEAST THROUGH SUNDAY. RIDGE BUILDS ON MONDAY TO OUR S. EXPECT CLEARING SKIES AND MODERATING TEMPS... AND AGAIN A GLIMPSE OF SPRING. && .AVIATION... BAND OF THUNDERSTORMS WILL PASS THROUGH DCA/IAD/BWI/MTN BETWEEN 21Z AND 23Z. CEILINGS WILL REMAIN IFR TO LIFR THROUGH 08Z ACROSS ALL SITES...AND LIFT TO MVFR AFTER 08Z WHEN COLD FRONT MOVES TO THE EAST. VISIBILITIES WILL IMPROVE TO VFR BEHIND THE FRONT AFTER 08Z. NORTHWEST WINDS WILL INCREASE TO 10 TO 20 KT AFTER 08Z AND GUSTS TO 25 KT WILL DEVELOP AFTER 13Z WITH ONSET OF BOUNDARY LAYER MIXING. && .MARINE... SMALL CRAFT ADVISORY EXPECTED AFTER 08Z WHEN COLD FRONT WILL MOVE THROUGH THE REGION. SMALL CRAFT SHOULD CONTINUE THROUGH TUESDAY EVENING WITH STRONG BOUNDARY LAYER MIXING TUESDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS. && SHORT TERM...SMITH LONG TERM...MAYES AVIATION...SMITH MARINE...SMITH
Hazardous weather outlook, Mar 28, 11:58 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1158 AM EST MON MAR 28 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>056- WVZ048>055-291000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1158 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... FLOODING WILL BE POSSIBLE OVER MUCH OF MARYLAND...THE EASTERN PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA THIS AFTERNOON. ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED MAINLY ALONG AND NORTHWEST OF A LINE FROM ANNAPOLIS MARYLAND TO STAFFORD VIRGINIA TO WAYNESBORO VIRGINIA. CONSULT THE LATEST FLOOD WATCH MESSAGE UNDER WMO HEADER WGUS61 KLWX OR AWIPS HEADER WBCFFALWX FOR DETAILS. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE OVER PORTIONS OF NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND...MAINLY IN THE AFTERNOON. CONSULT THE SEVERE WEATHER OUTLOOK UNDER WMO HEADER WWUS81 KLWX OR AWIPS IDENTIFIER SPSLWX FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAYS RAINFALL WILL DRAIN INTO THE AREA RIVERS ON TUESDAY... RESULTING IN RISING RIVER LEVELS. MANY STAGES WILL EXCEED CAUTION...AND SOME MAY APPROACH FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. HTS/SMITH
In the hours before
Special weather statement, Mar 28, 11:12 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1112 AM EST MON MAR 28 2005 DCZ001-MDZ013-014-016>018-VAZ041-050>057-282200- ANNE ARUNDEL-ARLINGTON-CALVERT-CHARLES-CULPEPER-DISTRICT OF COLUMBIA- FAIRFAX-FAUQUIER-KING GEORGE-ORANGE-PRINCE GEORGES-PRINCE WILLIAM- SPOTSYLVANIA-ST MARYS-STAFFORD- 1112 AM EST MON MAR 28 2005 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF CENTRAL VIRGINIA AND SOUTHERN MARYLAND. THE THREAT AREA EXTENDS FROM EAST OF ORANGE VIRGINIA...SOUTH OF THE DISTRICT OF COLUMBIA...TO SOUTH OF ANNAPOLIS MARYLAND. WITHIN THIS AREA...COMMUNITIES FROM FREDERICKSBURG VIRGINIA TO SOLOMONS MARYLAND STAND THE BEST CHANCE TO RECEIVE THUNDERSTORMS THIS AFTERNOON. A STRONG AREA OF LOW PRESSURE WILL TRACK ACROSS CENTRAL VIRGINIA AND SOUTHERN MARYLAND LATE THIS AFTERNOON. THE AIR AHEAD AND SOUTH OF THIS LOW PRESSURE SYSTEM WILL BE MOIST AND UNSTABLE. THUNDERSTORMS WILL RESULT...SOME POSSIBLY PRODUCING DAMAGING WINDS AND LARGE HAIL. AGAIN...COMMUNITIES STRETCHING FROM FREDERICKSBURG VIRGINIA ACROSS TO SOUTHERN MARYLAND STAND THE BEST CHANCE OF SEEING STRONG THUNDERSTORMS. NORTH OF THERE...AN ISOLATED THUNDERSTORM WILL BE POSSIBLE. WITH AN UNSEASONABLY HUMID AIRMASS...LOOK FOR SOME OF THESE STORMS TO PRODUCE HEAVY RAINFALL...AND POSSIBLY SOME PONDING OF WATER. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. HTS/SMITH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:47 PM EST | Flash Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 118 min |
| Mar 28, 5:12 PM EST | Flash Flood Warning | LWX | Frederick, Washington | 2 hr |
| Mar 28, 5:24 PM EST | Flash Flood Warning | LWX | Baltimore, Carroll | 2 hr |
| Mar 28, 5:38 PM EST | Flash Flood Warning | LWX | Allegany | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.